| Model Number |
F0203 |
| Medical Device Problem Code |
Adverse Event Without Identified Device or Use Problem (2993)
| Health Effect - Clinical Codes |
Scar Tissue (2060); Anxiety (2328); Deformity/ Disfigurement (2360); Sleep Dysfunction (2517); Breast Discomfort/Pain (4504)
| Date of Event |
07/18/2019
Type of Reportable Event
Serious Injury
Event or Problem Description
It was reported that on (b)(6) 2019 a patient received a lumpectomy and a biozorb placement.The patient had a previous diagnosis of cancer in her left breast.The patient reported that she experienced pain, pulling and tugging in the implantation site of the biozorb worsened by arm movement.Patient was unable to sleep and had to take medication to help her sleep.On (b)(6) 2022 the patient underwent a left breast excisional biopsy to remove a mass that had grown in the surgical site and to remove the biozorb device.The physician reported observed a clip in the mass and an unusual white fluid.No other information is available.
Additional Manufacturer Narrative
Hologic is submitting this report in accordance with 21.Cfr part 803.The submission is based upon the currently available information.The submission of this report does not represent a confirmation of device malfunction involving the hologic products in the event described.D4: lot and serial number of the device not provided by the complainant; therefore, the udi, expiration and manufacturing dates are not known.Device history record (dhr) review was unable to be conducted for the disposable device as the identification numbers were not provided by the complainant.H3: the device involved in this event was not returned for evaluation purposes therefore visual and functional analysis of the product could not be performed.We are unable to confirm a relationship between the device and the issue reported and a definitive root cause for the reported event could not be determined.The information obtained during complaint investigation will be included in our global complaint trending and product surveillance will continue to monitor complaints of this type for adverse trends.If the product is received or additional information is obtained, the investigation will be reopened accordingly per standard operating procedure.
Additional Manufacturer Narrative
A device history record (dhr) review was conducted for the reported lot/serial number.The device was released meeting all qa specifications.
Additional Manufacturer Narrative
After additional medical review it was determined that 59 years old, 173 pounds with a bmi of 28, on (b)(6) 2019, the patient underwent left lumpectomy with ultrasound guided wire localization, left axillary sentinel node biopsy and biozorb placement (2x3cm, f0203, lot#: b1-190104).Lumpectomy went down to pectoralis muscle.2x3 biozorb was placed in the lumpectomy site and "tacked in place" with 2-0 pds.The breast parenchyma was then closed over this w 3-0 monocryl and the skin was approximated w 4-0 monocryl subcuticular stitch.Pathology demonstrated invasive ductal carcinoma, nottingham grade 1, 12 mm in greatest dimension, margins uninvolved with focal low-grade dcis, 2mm in greatest dimension, margins uninvolved, er/pr+.No carcinoma was identified in 9 lymph nodes (0/9).Stage 1 pt1cn0m0, er/pr+, her2-.Her immediate post-operative course was uneventful.First post-op medical record is one week after surgery, which notes complaints of pain under left axilla.Approximately at 10 days post op, the patient presented to the emergency department with left axillary pain and tenderness but no signs of infection.At the one month post-op follow up with the oncologist the patient had no acute complaints.Patient was treated with left breast radiation and lumpectomy boost from (b)(6) 2019- (b)(6) 2019.Visit with oncologist, (b)(6) 2019 (approximately 3 months post-operative), after finishing radiation notes patient has "done well", tolerated radiation "well" and was without acute complaints.Patient received anastrozole.On (b)(6) 2020 6 months post op, the patient presented to her surgeon for the evaluation of a "palpable abnormality in the left breast", the surgeon felt this was likely "postoperative changes" but felt it was "an excellent opportunity to perform surveillance imaging that would be requested ordinarily at this time" so breast imaging was ordered.Mammogram and u/s revealed stable post-operative changes.Mammogram and u/s (b)(6) 2020, almost one year post op revealed a "stable biozorb marker clip was shadowing metal clips and surrounding retracting scar." mammogram and u/s 6 months later were unremarkable with "stable post-operative distortion, scarring and clips/suture in the upper outer left breast." patient has intervening emergency room visits for flank pain s/p fall and abdominal pain.No breast related complaints are noted.Mammogram (b)(6) 2021, 2 years post op, showed "stable biozorb some surrounding scar and retraction unchanged or slightly diminished." at visit with breast surgeon on (b)(6) 2021, over 2 years post op patient notes that she can fell a "large lump" in the left breast and has a "stretching pain" which worsens with exercise.Exam at this visit notes, "1 to 1.5 cm palpable scar where the biozorb was previously placed with a lateral horizontal incision, no skin changes, tenderness at the biozorb position." the clinician noted that " the scarring is restricting her mobility" and prescribed physical therapy.Visit with mental health provider that same month noted, the patient is concerned about the device in her breast noting it was supposed to dissolve in a year but it has not and is causing her pain and "a great deal of anxiety." at a subsequent visit with mental health provider, (b)(6) 2022 patient expressed "pain and concern" about the biozorb with a fear that cancer could grow inside it, she indicated she will be discussing removal with her surgeon.At a visit with the breast surgeon to discuss removal (b)(6) 2022 the surgeon noted that the device ".Is causing her great stress and she is concerned there is cancer or could be cancer growing within the device area.She had a great deal of pain with the scar as it appears to be fixed to her pectoralis muscle.She has mentioned wanting to retain the device." the surgeon also noted, "on the left she is concerned because she can feel a large lump and has a stretching pain with worse pain with arm exercises." physical exam revealed an axillary 1-1.5cm palpable scar "where the biozorb was previously placed.Tenderness at the biozorb position." surgery was scheduled for (b)(6) 2022.Early (b)(6) 2022, she presented to the emergency room with suicidal thoughts, she tested positive for covid and decided to leave against medical advice.She returned to the emergency room the next day with a migraine and aphasia, head ct was negative, patient was to be admitted but again left against medical advice.The decision was made to postpone surgery at least 4 weeks post covid and to consult pain management for post op pain treatment plan.She presented for an office visit (b)(6) 2022 with continued breast pain and anxiety about cancer returning.On (b)(6) 2022, approximately 2.5 years post implant, she underwent explant of the device under general anesthesia."of note a clip was extruded from the mass and sent with the specimen.While dissecting just deep to the clip there was a white fluid that was able to be expressed." this fluid was cultured with no growth.Pathology was negative for malignancy with scar tissue consistent w/prior surgery and suture granuloma with yellow, tan-red lobulated breast fibroadipose tissue.Two metal clips were seen during sectioning 2 additional clips were seen, "no other foreign material is identified." immediately post op, she had additional pain.Visit 3 weeks post op noted her pain had resolved.Subsequent available medical records did not indicate patient had any additional breast pain or breast related complaints.During an office visit for shoulder pain in (b)(6) 2023, the clinician noted that patient had biozorb place because of "severe pain" had to have it removed.Medical history: post-menopausal female with a family history of breast cancer in her sister and a medical history of bipolar disorder with history of inpatient psychiatric admission, suicide attempt and electroconvulsive therapy (ect), multiple drug allergies, hypothyroidism, migraines (on disability), opioid and narcotic dependence, tobacco use, extremely poor dentition requiring removal of all her teeth in 2013, and interstitial lung disease/pulmonary fibrosis.Screening mammogram (b)(6) 2019 revealed bilateral breast abnormalities.Patient denied any lumps but reported changes in the color of the left nipple.The left breast mass was in the upper outer quadrant, at 2:00, 8cm from the nipple and was highly suspicious for malignancy, this was confirmed by u/s.The right breast masses determined to be benign.Biopsy (b)(6) 2019 revealed moderately differentiated (grade 2) invasive ductal carcinoma, er/pr+.B/l breast mri was done (b)(6) 2019, this confirmed benign disease on the right, this demonstrated the known lesion on the left and the possibility of other suspicious lesions.
Additional Manufacturer Narrative
It was reported that on (b)(6) 2019, a patient received a lumpectomy and a biozorb placement.The patient had a previous diagnosis of cancer in her left breast.The patient reported that she experienced pain, pulling and tugging in the implantation site of the biozorb worsened by arm movement.Patient was unable to sleep and had to take medication to help her sleep.On (b)(6) 2022, the patient underwent a left breast excisional biopsy to remove a mass that had grown in the surgical site and to remove the biozorb device.The physician reported observing a clip in the mass and an unusual white fluid.No initial evaluation could be performed because there was no returned sample for this complaint the sample was not returned for this complaint and there was limited patient-related information provided for this event; therefore, a thorough investigation was not able to be performed.Investigation into several of the harms reported in this complaint was performed from a clinical literature review, as well as an investigation into the design and risk of the biozorb product.The harms identified during this complaint are: limited mobility, pain, device explantation, deformity.Sleep dysfunction.A review of clinical literature performed on lumpectomies and their associated complications was performed.A summary of this review concluded that, while lumpectomy is a well-established option for breast cancer treatment, it inherently carries risks of complications, most notably infections, seroma formation, chronic pain, and wound healing issues.The literature demonstrates variation in complication rates based on surgical technique, additional therapies (such as intraoperative radiation therapy (iort) or radiation), and individual patient factors, with infection rates ranging from 2% to 10% and seroma rates from 11% to 65%.Inflammation / swelling / lymphedema / limited mobility biozorb (0.7%): tissue damage, including wound dehiscence and erosion, was reported in 0.7% of patients with the biozorb marker.In a more severe case, the biozorb device eroded into the nipple-areola complex, necessitating complete removal of the nipple-areola complex due to chronic inflammation.However, given that wound healing issues, tissue necrosis, and other damage are known complications of lumpectomy itself, some of these outcomes could be directly related to the surgical trauma and healing process rather than the device.Lumpectomy (13.1% of patients, delayed healing in 6.5%, and skin-flap necrosis in 1.1%, indicating that tissue damage): wound healing issues and tissue necrosis are common after lumpectomy, particularly in cases where large amounts of tissue are removed or additional procedures such as radiation are performed.Knowles et al.Reported wound infection in 13.1% of patients, delayed healing in 6.5%, and skin-flap necrosis in 1.1%, indicating that tissue damage can be a lumpectomy-related issue.Regarding lumpectomy¿s, berger et al.(berger l, grimm a, sutterlin m, et al.Major complications after intraoperative radiotherapy with low-energy x-rays in early breast cancer.Strahlenther onkol.Apr 2024;200(4):276-286.Doi:10.1007/s00066-023-02128-z) retrospectively analyzed the occurrence of severe local complications in 10 out of 408 women who underwent intraoperative radiotherapy (iort) with low-energy x-rays during breast-conserving surgery (bcs) for early breast cancer between 2002 and 2017.The complications, which required surgical intervention, included redness (80%), seroma (60%), wound infection (60%), suture dehiscence (60%), and induration (40%).Hematoma and necrosis were less common (10% each).These symptoms emerged from immediately post-operation up to 15 years later, with a median onset at 3.1 months.While most complications were managed with smaller surgical interventions, such as excision of necrotic areas or secondary sutures, more severe cases required complex flap surgery or mastectomy.The study concluded that although iort is generally safe, it carries a risk of severe complications.Preoperative counseling and vigilant follow-up are recommended to manage these risks effectively.Pain biozorb (0.9% to 1.9%): pain or discomfort was reported in 0.9% to 1.9% of patients with the biozorb marker.In one instance, discomfort occurred due to the device being sutured to the serratus muscle but did not result in removal.In another study, discomfort in 1.1% of patients led to device removal.However, given that pain is a well-known complication following lumpectomy, particularly in cases with nerve damage or radiation therapy, some of this discomfort could be attributed to the initial surgical intervention rather than the presence of the marker.Lumpectomy (25% to 60%): chronic pain is a frequent long-term complication of lumpectomy, affecting 25% to 60% of breast cancer surgery survivors.Kwee et al.Reported a pooled prevalence of 31% for neuropathic pain following bcs.The presence of post-surgical pain, particularly neuropathic pain caused by nerve damage, could be exacerbated by or misattributed to the biozorb marker in some cases.Device removal / explantation / additional intervention / treatment / scan required biozorb (1.3%): device removal due to adverse events, including infection, fibromatosis, pain, and anxiety, occurred in 1.3% of patients).Some removals were related to discomfort or anxiety about the device, while others were associated with complications potentially tied to the lumpectomy procedure itself, such as infection or tissue damage.Lumpectomy (percentage is not applicable): although device removal is not applicable to lumpectomy, reoperations due to complications such as infections or positive margins are not uncommon in lumpectomy patients.Deformity (physical asymmetry / disfigurement) rahimi 2022 (rahimi a, simmons a, kim dn, et al.Preliminary results of multi-institutional phase 1 dose escalation trial using single-fraction stereotactic partial breast irradiation for early-stage breast cancer.Int j radiat oncol biol phys.Mar 1, 2022;112(3):663-670.Doi:10.1016/j.Ijrobp.2021.10.010) concluded that cosmetic outcomes were preserved, with no significant cosmetic detriment across any dose cohort, suggesting that single-fraction s-pbi does not negatively affect patients' physical appearance post-treatment.Both patient- and physician-reported cosmetic scores were consistently favorable over 12 and 24 months of follow-up.Chronic pain, particularly neuropathic pain, affects nearly one-third of patients.(kwee et al.(2024)), migration can be influenced by several patient related factors which can influence the likelihood of migration after lumpectomy, such as breast density, biopsy location, and biopsy approach.Per a study by ashali jain et al.(2017), marker migration is a relatively common occurrence following stereotactic biopsies, happening in 13% of cases.Swelling is one of the expected events that could occur after surgery and/or radiation therapy regardless of the use of a biozorb device.Due to this, confirmation of the swelling during this event as a normal course of surgery vs being caused by the biozorb is not able to be done.Device explantation is based on the patient¿s physician¿s evaluation of their physical and health state and recommendation; therefore, an investigation into this intervention is not able to be performed for this complaint.Though complications are relatively common, most are manageable with appropriate postoperative care, making lumpectomy a viable option for many breast cancer patients when carefully monitored and followed up.An investigation was performed by subject matter experts (sme¿s) into several of the harms identified as being experienced by the patient related to design, risk management, and clinical factors.The results of these investigations and potential causes can be seen below; however, it is important to note that these results do not include medical input from a qualified medical professional: pain: there is a lack of migration requirements and testing to evaluate if the device can cause tissue damage due to migration.Verification of mechanical strength and simulated use is not adequate due to several opportunities related to sampling size and test methods.The crystalline proportion in the device is unknown.Crystallinity may be causing irritation and foreign body reaction considering the long period of absorption of the device.There is a lack of usability testing evaluating the user needs, so there is no assurance that the surgical methods being used for the users are adequate.There is a lack of adequate user needs to capture appropriate design inputs, and therefore there are opportunities in design outputs and v&v activities.Migration: there is a lack of migration requirements and testing to evaluate if the device can cause tissue damage due to migration.The crystalline proportion in the device is unknown.High crystallinity may be causing migration/erosion considering the long period of absorption of the device.Verification of mechanical strength and simulated use is not adequate due to several opportunities related to sampling size and test methods.There is a lack of usability testing evaluating the user needs, so there is no assurance that the surgical methods being used for the users are adequate.There is a lack of adequate user needs to capture appropriate design inputs.Based on the clinical literature review, the harms reported to be experienced by the patient in the complaint are common symptoms from surgery and lumpectomies; therefore, a confirmation of the biozorb causing the harms was not able to be done.However, based on the review of the top harms in regard to the biozorb design and risk documentation, the adverse events reported can be tracked back to a potential shared cause: lack of adequate user needs for the product.User needs define the framework for product development and lay the ground for the definition of design inputs, design outputs and later verification and validation activities.Other potential causes are related to inadequate test methods and/or the lack of evidence to support some specific product requirements.Conclusion: when comparing the safety outcomes of the biozorb marker with general lumpectomy complications, it becomes evident that some of the complications associated with biozorb may stem from the lumpectomy procedure itself.Both procedures share overlapping risks, although the biozorb device introduces additional considerations.However, it has been confirmed that the lack of defined user needs and inadequate test methods and testing evidence are potential root causes for the harms reported in this complaint.This cause will be further investigated and addressed in a capa.The risks associated with this complaint event are further described and evaluated against the product and its hazard analysis in the health risk assessment biozorb complaint analysis.Updates to the biozorb hazard analysis risk file will be monitored.Future events will be monitored and trended.Complaint confirmed: no.Device history record (dhr) review: the dhr was reviewed with the corresponding lot; the device was released meeting all qa specifications.